Hail, Kingfisher
- When
- April 1, 12:55 PM CST
- Where
- Kingfisher County, 0.22 mi SSE of Hennessey
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.107, -97.898
A strong (90-100 knot) mid-level speed maximum, embedded within a broader longwave trough (at 500 mb), approached portions of the area during the afternoon into the evening on the 1st. As strong synoptic ascent overspread a boundary layer characterized by seasonable moisture (ahead of an approaching cold front), multiple rounds of convection developed and impacted portions of the WFO Norman…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong (90-100 knot) mid-level speed maximum, embedded within a broader longwave trough (at 500 mb), approached portions of the area during the afternoon into the evening on the 1st. As strong synoptic ascent overspread a boundary layer characterized by seasonable moisture (ahead of an approaching cold front), multiple rounds of convection developed and impacted portions of the WFO Norman Forecast Area. Despite strong instability and organizing wind shear, early-day clouds and areas of precipitation hampered destabilization in the boundary layer. This facilitated a predominately 'elevated' character of convection, with a few instances of large hail resulting from the strongest storms. The approaching cold front also acted to undercut established storms in its vicinity, limiting concern for tornadic outcomes (despite increasing low-level shear towards dusk).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 1, 12:12 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
112 PM CDT Mon Apr 1 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 112 PM CDT Mon Apr 1 2024
Today/Tonight: An impactful severe weather episode remains on track
to impact much of the forecast area from late this afternoon through
late Monday night. Morning water vapor imagery captures a compact
shortwave trough quickly translating across northern Mexico into
Trans Pecos. A dryline, currently extending from central Kansas to
the eastern Texas Panhandle, is forecast to continue mixing
eastward, eventually stalling near U.S. Highway 183 by the late
afternoon. As rather robust height falls/synoptic forcing
overspreads the dryline, coincident with decreasing convective
inhibition, widespread thunderstorm development is expected. Any
organized storm will harbor a severe weather risk.
Large to very large (isolated baseball-size or larger events) hail
remains the primary hazard today. The combination of very strong
cloud and deep-layer wind shear, steep lapse rates and sufficient
instability will promote hail in any organized thunderstorm.
Precipitation-loaded damaging downdrafts will also be possible,
especially while low-level shear remains relatively weak early in
the event.
Concern for localized higher ("medium") tornado potential is
emerging across south-central into southeast Oklahoma (primarily
east of Interstates 35/44) this evening. This will be favored as low-
level hodographs enlarge, commensurate with a modest low-level
jet (LLJ) increase in the 5-9 PM time frame. We are also
monitoring for potential development of a 'mesolow' near the Red
River vicinity. Should this occur, localized increase in low-level
flow would further favor a corridor of tornado concern with any
ongoing intense supercell storm.
Tuesday: Morning drizzle (north), gusty north winds and unseasonably
cool conditions are expected. As our Monday weather system
accelerates into portions of the Mississippi/Ohio Valley, the region
will observe typical post-frontal conditions through much of the
day. This will include periods of low clouds/drizzle north of
Interstate 40 through the early afternoon. Temperatures areawide
will run as much as 15-25 degrees below normal, in the low to
mid-50s.
Ungar
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 112 PM CDT Mon Apr 1 2024
Sensible weather impacts look minimal throughout much of the mid to
late work week. Global/ensemble guidance depicts a quasi-omega block
developing across the CONUS, with high amplitude systems on either
coast. This will promote a warming trend back towards seasonable
warmth by Friday (60s transitioning to 70s) and mostly dry surface
conditions.
By next weekend, the Pacific coast system will gradually slide
towards the central CONUS. This will introduce increasing chances
for showers and storms from Saturday into Sunday. Temperatures are
expected to remain near seasonable (70s) through the weekend period.
Ungar
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Mon Apr 1 2024
A lowering stratus deck is expected to reduce all terminals except
for KCSM & KGAG to MVFR conditions by 20Z. A dryline pushing into
western Oklahoma should keep terminals KCSM & KGAG under VFR
conditions at least through 05Z. A thunderstorm complex coming
from out of the west is expected to start firing up convection
east of the dryline by 21Z and cannot rule out some supercells
producing large hail, damaging winds, and even a tornado. The
timing for +TSRA across our terminals is generally between 21-02Z.
As far as surface winds, a cold front currently across far
northwest Oklahoma will result in a northerly wind shift across
all of our terminals and should be through all of our terminals by
10Z. Could see 15-20kt sustained winds behind the cold front with
gusts up to 30 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 44 53 39 64 / 50 20 0 0
Hobart OK 42 56 37 69 / 30 10 0 0
Wichita Falls TX 47 58 41 71 / 30 10 0 0
Gage OK 36 58 34 68 / 80 10 0 0
Ponca City OK 42 55 36 62 / 80 30 0 0
Durant OK 52 63 43 68 / 60 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...34
LONG TERM....34
AVIATION...68Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1240 PM CDT Mon Apr 1 2024 OKZ004>048-050>052-TXZ083>090-021745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1240 PM CDT Mon Apr 1 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Late this afternoon and evening, severe thunderstorms will likely develop, with the highest potential east of a line from Woodward to Vernon, Texas. Very large hail up to the size of baseballs or larger and damaging wind gusts up to 80 mph will be possible. In addition, there is a medium chance for tornadoes, primarily east of Interstates 35/44 this evening (between 5-10 PM). The severe threat should end after 11 PM. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations from 2 PM to 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorm chances return Saturday and Sunday to Oklahoma and north Texas. .Fire Weather... Elevated to near critical fire weather conditions look to develop over the weekend across far western Oklahoma/north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
137 PM CDT Mon Apr 1 2024
OKZ012-017-018-011900-
Garfield OK-Kingfisher OK-Blaine OK-
137 PM CDT Mon Apr 1 2024
...A strong thunderstorm will impact portions of central Kingfisher,
east central Blaine and south central Garfield Counties through 200
PM CDT
...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Loyal, moving northeast at 55 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hennessey, Dover, Loyal, Omega, and Lacey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3575 9814 3587 9831 3617 9805 3617 9766
TIME...MOT...LOC 1837Z 221DEG 47KT 3590 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MDUThe Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Size is estimated from a live video feed.
A well-developed funnel cloud formed on the outflow boundary of a storm just southeast of Kingfisher. This funnel cloud may have touched down briefly as a tornado, but it could not be confirmed.
Clinton-Sherman Airport (KCSM) observation.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167482, 1167483, 1180212, 1167485, 1167491, 1167486, 1167487, 1167488, 1167489, 1167490, 1167497.